Alert archive / New York / Small Craft Advisories in 2020

Small Craft Advisory 55, NWS Buffalo, NY

May 23, 2020

NWS Buffalo, NY issued this small craft advisory at May 23, 2020, 10:42 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 23, 2020, 10:42 AM EDT (14:42 UTC)
Expired
May 23, 2020, 4:45 PM EDT
In force
6 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

535 
WHUS71 KBUF 231442
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1042 AM EDT Sat May 23 2020

SLZ022-024-232100-
/O.NEW.KBUF.SC.Y.0055.200523T1442Z-200523T2100Z/
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
1042 AM EDT Sat May 23 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...

* WHAT...Northeast winds 15 to 25 knots.

* WHERE...The Saint Lawrence River from Cape Vincent to Saint 
  Regis.

* WHEN...Until 5 PM EDT this afternoon.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
2 follow-up statements
322 
WHUS71 KBUF 231807
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
207 PM EDT Sat May 23 2020

SLZ022-024-232100-
/O.CON.KBUF.SC.Y.0055.000000T0000Z-200523T2100Z/
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
207 PM EDT Sat May 23 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

* WHAT...Northeast winds 15 to 25 knots.

* WHERE...The Saint Lawrence River from Cape Vincent to Saint 
  Regis.

* WHEN...Until 5 PM EDT this afternoon.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
011 
WHUS71 KBUF 232045
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
445 PM EDT Sat May 23 2020

SLZ022-024-232145-
/O.CAN.KBUF.SC.Y.0055.000000T0000Z-200523T2100Z/
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
445 PM EDT Sat May 23 2020

...SMALL CRAFT ADVISORY IS CANCELLED...

Higher winds have diminished below criteria.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at May 23, 8:09 AM EDT, 2 hours 33 minutes earlier.

Area forecast discussion, May 23, 8:09 AM EDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
809 AM EDT Sat May 23 2020

.SYNOPSIS...
A few showers, possibly an isolated thunderstorm will linger
across the Southern Tier this afternoon. The rest of the long
Memorial Day weekend will then be warm with a chance of a few
brief showers or an isolated thunderstorm, but the vast majority
of the time will be rain free.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
Fog in the process of lifting...will likely cancel advisory early.

Showers to drop off in coverage throughout the day with mid level
ridging building into region.

Fair and dry tonight with ridge.

Warm front approaches Sunday...showers blossom in the west. Showers
more widespread Sunday night with warm frontal passage.

REGM most realistic package...GFS least.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
On Memorial Day, a sharpening mid-level ridge should keep the
region mainly dry. Instability will develop Monday afternoon,
but with the ridging and lack of a focus will carry only a
slight chance of thunderstorms. Monday will be warmer, with 850
mb temperatures increasing to +16C following the passage of the
warm front. This will support widespread highs in the 80s, with
the exception of the immediate lakeshores and east of Lake
Ontario. It will also be notably more humid, with dew points
increasing to the lower to mid 60s.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Summer-like pattern through Thursday, before a weak cold front
brings slightly cooler weather for Friday. This will also include the
humidity department with dew points in the 60s. Overall will see a
good deal of dry time, with chances for any showers/storms peaking
during the afternoon and early evening hours inland from the lakes.
The best chance of showers and thunderstorms will be with the weak
front on Thursday into Thursday night.

Large area of surface high pressure will settle across the western
Atlantic and build westward across the Northeast and Mid Atlantic
states Tuesday. Meanwhile, upper level ridge will also build over
the eastern third of the country during this time. This should help
keep shower chances to a minimum with a lot of dry time. However
there are a couple other factors in play. The increasing humidity
levels will correlate to a rise in instability as well. This will be
maximized during peak heating hours, and therefore will bring the
best chance for a few showers/storms during the afternoon and early
evening hours. Areas most likely to see any activity will be along
and inland of any lake breeze circulations, particularly south of
Lake Ontario. The other factor will be the western and northern
portions of our forecast area remaining on the periphery of the
large surface ridge in the western Atlantic, with a weak stationary
boundary lingering just northwest of the region. If this boundary
meanders a bit closer to the area at any time, shower chances will
increase a bit across these aforementioned areas regardless of time
of day or night.

A shortwave trough moving along the U.S./Canadian border will track
from the upper Great Lakes to southern Quebec Wednesday into
Thursday. 00Z model guidance is a bit stronger with this system,
enough so that a weak cold front is likely to move across the region
Thursday into Thursday night. This will bring a good chance of
showers and thunderstorms to all areas, followed by slightly cooler
and less humid weather for Friday.

The other big story will be the above average temperatures. High
temperatures Tuesday through Thursday will be in the 80s.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
Showers will weaken and then diminish in coverage later this
morning, with scattered showers by this afternoon possibly an
isolated thunderstorm across the western Southern Tier. Otherwise,
area terminals will likely see improving conditions today as high
pressure over Quebec begins to influence our region.

Tonight, high pressure over Quebec and northern New England will
produce mainly VFR conditions across area terminals.

Outlook...

Sunday through Wednesday...Mainly VFR, with a chance of showers and
isolated thunderstorms.

&&

.MARINE...
Weak pressure gradient across the lower Great lakes through the
Memorial day weekend. This will generally produce light winds and
minimal wave action on area lakes. The weak gradient will allow for
onshore breezes to set up each afternoon.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Dense Fog Advisory until 11 AM EDT this morning for NYZ010-
     019>021-085.
MARINE...None.

&&

SYNOPSIS...AR
NEAR TERM...RSH
SHORT TERM...Apffel
LONG TERM...Apffel/JM
AVIATION...AR/Hitchcock
MARINE...AR
Hazardous weather outlook, May 23, 5:36 AM EDT, 5 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
536 AM EDT Sat May 23 2020

NYZ001>008-011>014-240945-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Genesee-Wyoming-Livingston-Ontario-
536 AM EDT Sat May 23 2020

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ010-019>021-085-240945-
Northern Erie-Chautauqua-Cattaraugus-Allegany-Southern Erie-
536 AM EDT Sat May 23 2020

...DENSE FOG ADVISORY IN EFFECT UNTIL 11 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-240945-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
536 AM EDT Sat May 23 2020

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 5:35 AM EDTDense Fog AdvisoryBUFAllegany, Cattaraugus, Chautauqua, Erie5 hr

Nearby

Small Craft Advisories in New York, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.